Colorado, 2005Winter Storm in Colorado, April 28 to 29, 2005
April 28 to 29, 2005 · NWS BOU · 4 events in 4 counties and zones
Bands of heavy snow fell in the mountains and foothills, mainly north of Interstate 70. 5 inches at Estes Park, 17 inches, 4 miles south-southwest of Estes Park and 4 miles east-northeast of Nederland, 15 inches, 5 miles north of Tabernash, 13 inches at Buckhorn Mountain, 7 miles north of Glen Haven, 10 inches at Hourglass Reservoir, 4 miles east of Masonville and Rollinsville.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of heavy snow fell in the mountains and foothills, mainly north of Interstate 70. Storm totals included: 24.5 inches, 3 miles west of Jamestown, 19 inches, 3 miles north of Allenspark, 17.5 inches at Estes Park, 17 inches, 4 miles south-southwest of Estes Park and 4 miles east-northeast of Nederland, 15 inches, 5 miles north of Tabernash, 13 inches at Buckhorn Mountain, 7 miles north of Glen Haven, 10 inches at Hourglass Reservoir, 4 miles east of Masonville and Rollinsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 28, 2:21 AM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 28, 2:21 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
321 AM MDT THU APR 28 2005
.SHORT TERM...MOIST WNW FLOW ALOFT WILL CONTINUE OVER NRN CO THROUGH
TONIGHT AS ANOTHER COLD FRONT WILL MOVE INTO NERN CO THIS EVENING
AND ENHANCE UPSLOPE FLOW. MEANWHILE A DISTURBANCE WILL MOVE ACROSS
NRN CO LATE TONIGHT AND COMBINED WITH UPSLOPE FLOW SHOULD ENHANCE
PCPN AFTER MIDNIGHT IN THE FOOTHILLS AND ADJACENT PLAINS. SOUNDINGS
SHOW TEMPS WILL BE COLD ENOUGH FOR PCPN TO BE MAINLY SNOW ACROSS THE
NERN PLAINS LATER TONIGHT WITH SOME ACCUMULATING SNOWS POSSIBLE
ESPECIALLY ON GRASSY AREAS. IN THE MTNS EXPECT SNOW TO CONTINUE AS
WELL DUE TO FAVORABLE OROGRAPHICS AND PASSAGE OF DISTURBANCE.
WITH ESE LOW LEVEL FLOW EAST OF THE MTNS EXPECT QUITE A BIT OF LOW
CLOUDS AND SOME FOG THIS MORNING. SOUNDINGS SHOW SHALLOW LAYER OF
COLD AIR WILL NNOT ERODE MUCH DURING THE DAY SO HIGH TEMPS MAY HOLD
IN THE UPPER 30S TO MID 40S ACROSS MUCH OF NERN CO. MEANWHILE SOME
PCPN WILL CONTINUE ALONG THE CO-WY BORDER AREA THIS MORNING DUE TO
PLACEMENT OF UPPER LEVEL JET AND ESE LOW LEVEL FLOW SO WILL GO WITH
HIGHER POPS ACROSS ZONES 31..33..35 AND OVER THE NERN PLAINS ALONG
THE CO-WY BORDER AREA.
.LONG TERM...BY 12Z FRIDAY MORNING...MODELS HAVE TROUGH AXIS THROUGH
THE FORECAST AREA WITH NORTHWESTERLY FLOW ALOFT THROUGH THE DAY. IN
FACT...THE CWA STAYS IN NORTHWESTERLY FLOW ALOFT FRIDAY THROUGH
SATURDAY NIGHT. THE QG VERTICAL VELOCITY FIELDS HAVE SYNOPTIC
SCALE DOWNWARD MOVING AIR OVER THE FORECAST AREA FRIDAY INTO
SATURDAY AFTERNOON. THE LOWER LEVELS HAVE BOUNDARY LAYER UPSLOPE
FLOW CONTINUING THROUGH A GOOD PART OF FRIDAY...ALBEIT WEAK. THE
DIURNAL TRENDS THEN TAKE OVER...BUT BY SATURDAY AFTERNOON ANOTHER
UPSLOPE SURGE IS PROGGED INTO THE PLAINS. THIS CONTINUE INTO
SUNDAY. FOR MOISTURE...CROSS SECTIONS SHOW THE DEEP MOISTURE EARLY
ON FRIDAY DECREASING SOMEWHAT BY AFTERNOON. FRIDAY NIGHT IS FAIRLY
MOISTURE...ESPECIALLY OVER THE WESTERN CWA. BY SATURDAY
AFTERNOON...MOISTURE INCREASES AGAIN...WITH THE GFS REALLY LOADED
WITH VERY DEEP MOISTURE. CONVECTION-WISE...NOTHING FRO FRIDAY. BY
SATURDAY AFTERNOON...LAPSE RATES STEEPEN UP A BIT...THERE IS SOME
POTENTIAL INSTABILITY AND VERY LIMITED CAPE. ENOUGH FOR SOME
LIMITED SHOWERS FOR THE PLAINS ANYWAY. OVERALL...WILL KEEP POPS
GOING IN THE MOUNTAINS ALL THE PERIODS...WITH PLENTY OF MOISTURE AND
OK FLOW TO ENHANCE OROGRAPHICS. WILL KILL THE POPS FOR THE PLAINS
BY LATE FRIDAY...THEN BRING THEM BACK BY SATURDAY AFTERNOON. WILL
KEEP POPS GOING SATURDAY NIGHT INTO THE EXTENDED PERIODS. FOR
TEMPERATURES...FRIDAY IS ABOUT 2.5 TO 4.0 C COOLER THAN TODAYS
HIGHS. SATURDAY WARMS UP ABOUT 4.0 TO 5.0 C.
FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE MEAN TROUGH
REMAINS OVER EASTERN NORTH AMERICA...WITH BASICALLY FAIRLY WEAK
ZONAL FLOW ACROSS OUR FORECAST AREA. THERE ARE A COUPLE UPPER LEVEL
WAVES AS WELL AS A COUPLE UPSLOPE BOUTS PROGGED. WILL CHANGE LITTLE
THIS UPDATE.
&&
.BOU...NONE.
&&
RPK/RJK
Hazardous weather outlook, Apr 28, 4:57 AM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
557 AM MDT THU APR 28 2005
COZ030>051-281700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
557 AM MDT THU APR 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE INTO NORTHEAST COLORADO TONIGHT AND COMBINE
WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS IN NORTHWEST FLOW
ALOFT TO PRODUCE ANOTHER ROUND OF PRECIPITATION. TEMPERATURES ALOFT
WILL BE COLD ENOUGH BY TONIGHT TO ALLOW FOR MOST OF THE
PRECIPITATION TO FALL AS SNOW ACROSS NORTHEAST COLORADO. SNOWFALL
ACCUMULATIONS WILL GENERALLY RANGE FROM 1 TO 2 INCHES OVER THE
PLAINS WITH 2 TO 4 INCHES NEAR THE FOOTHILLS. IN THE MOUNTAINS AND
FOOTHILLS SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW IS EXPECTED TO CONTINUE FRIDAY MORNING OVER MUCH OF THE
FORECAST AREA...WITH MINIMAL ADDITIONAL ACCUMULATIONS. MAYBE AN
INCH OR TWO MORE. PLENTY OF MOISTURE WILL REMAIN OVER THE FORECAST
AREA THROUGH THE WEEKEND WITH MORE RAIN AND SNOW EXPECTED SATURDAY
AFTERNOON AND NIGHT FOR MOST AREAS. UNSETTLED AND MOIST CONDITIONS
WILL LIKELY CONTINUE THROUGH MID NEXT WEEK WITH A CHANCE OF
PRECIPITATION EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 28, 5:37 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
637 AM MDT THU APR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW ESTES PARK 40.37N 105.52W
04/28/2005 6.5 INCH LARIMER CO TRAINED SPOTTER
CURRENTLY FLURRIES
0530 AM SNOW 1 SW EVERGREEN 39.62N 105.36W
04/28/2005 1.0 INCH JEFFERSON CO TRAINED SPOTTER
OVERNIGHT AND STORM TOTAL
1131 PM SNOW 3 N BLACK HAWK 39.84N 105.49W
04/27/2005 3.8 INCH GILPIN CO TRAINED SPOTTER
1015 PM SNOW GENESEE 39.69N 105.27W
04/27/2005 2.8 INCH JEFFERSON CO TRAINED SPOTTER
1.2 IN ONE HOUR
1013 PM SNOW BROOMFIELD 39.94N 105.06W
04/27/2005 1.0 INCH BROOMFIELD CO NWS EMPLOYEE
0930 PM SNOW 4 ENE NEDERLAND 39.98N 105.44W
04/27/2005 4.0 INCH BOULDER CO TRAINED SPOTTER
0910 PM SNOW GENESEE 39.69N 105.27W
04/27/2005 1.6 INCH JEFFERSON CO TRAINED SPOTTER
0900 PM SNOW 8 NW EVERGREEN 39.72N 105.45W
04/27/2005 2.3 INCH CLEAR CREEK CO TRAINED SPOTTER
0815 PM SNOW ESTES PARK 40.37N 105.52W
04/27/2005 3.0 INCH LARIMER CO TRAINED SPOTTER
2.5 IN ONE HR
0735 PM SNOW 1 WNW BROOMFIELD 39.95N 105.08W
04/27/2005 0.1 INCH BOULDER CO TRAINED SPOTTER
0700 PM SNOW 3 SW BROOMFIELD 39.91N 105.10W
04/27/2005 0.3 INCH BROOMFIELD CO PUBLIC
&&
BENTONLocal storm report, Apr 28, 6:04 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
704 AM MDT THU APR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM SNOW 4 E MASONVILLE 40.48N 105.12W
04/28/2005 5.0 INCH LARIMER CO TRAINED SPOTTER
0620 AM SNOW ESTES PARK 40.37N 105.52W
04/28/2005 5.0 INCH LARIMER CO TRAINED SPOTTER
FLURRIES CURRENTLY
0600 AM HEAVY SNOW ESTES PARK 40.37N 105.52W
04/28/2005 6.5 INCH LARIMER CO TRAINED SPOTTER
CURRENTLY FLURRIES
0530 AM SNOW 1 SW EVERGREEN 39.62N 105.36W
04/28/2005 1.0 INCH JEFFERSON CO TRAINED SPOTTER
OVERNIGHT AND STORM TOTAL
1131 PM SNOW 3 N BLACK HAWK 39.84N 105.49W
04/27/2005 3.8 INCH GILPIN CO TRAINED SPOTTER
1015 PM SNOW GENESEE 39.69N 105.27W
04/27/2005 2.8 INCH JEFFERSON CO TRAINED SPOTTER
1.2 IN ONE HOUR
1013 PM SNOW BROOMFIELD 39.94N 105.06W
04/27/2005 1.0 INCH BROOMFIELD CO NWS EMPLOYEE
0930 PM SNOW 4 ENE NEDERLAND 39.98N 105.44W
04/27/2005 4.0 INCH BOULDER CO TRAINED SPOTTER
0910 PM SNOW GENESEE 39.69N 105.27W
04/27/2005 1.6 INCH JEFFERSON CO TRAINED SPOTTER
0900 PM SNOW 8 NW EVERGREEN 39.72N 105.45W
04/27/2005 2.3 INCH CLEAR CREEK CO TRAINED SPOTTER
0815 PM SNOW ESTES PARK 40.37N 105.52W
04/27/2005 3.0 INCH LARIMER CO TRAINED SPOTTER
2.5 IN ONE HR
0735 PM SNOW 1 WNW BROOMFIELD 39.95N 105.08W
04/27/2005 0.1 INCH BOULDER CO TRAINED SPOTTER
&&
BENTONLocal storm report, Apr 28, 6:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
715 AM MDT THU APR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM SNOW NIWOT 40.10N 105.16W
04/28/2005 0.3 INCH BOULDER CO TRAINED SPOTTER
0710 AM SNOW 8 N BLACK HAWK 39.92N 105.49W
04/28/2005 5.5 INCH GILPIN CO TRAINED SPOTTER
9000 FEET. NOT SNOWING NOW.
0700 AM SNOW HOLYOKE 40.58N 102.30W
04/28/2005 2.0 INCH PHILLIPS CO CO-OP OBSERVER
0644 AM SNOW 4 E MASONVILLE 40.48N 105.12W
04/28/2005 5.0 INCH LARIMER CO TRAINED SPOTTER
0620 AM SNOW ESTES PARK 40.37N 105.52W
04/28/2005 5.0 INCH LARIMER CO TRAINED SPOTTER
FLURRIES CURRENTLY
0600 AM HEAVY SNOW ESTES PARK 40.37N 105.52W
04/28/2005 6.5 INCH LARIMER CO TRAINED SPOTTER
CURRENTLY FLURRIES
0530 AM SNOW 1 SW EVERGREEN 39.62N 105.36W
04/28/2005 1.0 INCH JEFFERSON CO TRAINED SPOTTER
OVERNIGHT AND STORM TOTAL
1131 PM SNOW 3 N BLACK HAWK 39.84N 105.49W
04/27/2005 3.8 INCH GILPIN CO TRAINED SPOTTER
1015 PM SNOW GENESEE 39.69N 105.27W
04/27/2005 2.8 INCH JEFFERSON CO TRAINED SPOTTER
1.2 IN ONE HOUR
1013 PM SNOW BROOMFIELD 39.94N 105.06W
04/27/2005 1.0 INCH BROOMFIELD CO NWS EMPLOYEE
0930 PM SNOW 4 ENE NEDERLAND 39.98N 105.44W
04/27/2005 4.0 INCH BOULDER CO TRAINED SPOTTER
0910 PM SNOW GENESEE 39.69N 105.27W
04/27/2005 1.6 INCH JEFFERSON CO TRAINED SPOTTER
0900 PM SNOW 8 NW EVERGREEN 39.72N 105.45W
04/27/2005 2.3 INCH CLEAR CREEK CO TRAINED SPOTTER
0815 PM SNOW ESTES PARK 40.37N 105.52W
04/27/2005 3.0 INCH LARIMER CO TRAINED SPOTTER
2.5 IN ONE HR
0735 PM SNOW 1 WNW BROOMFIELD 39.95N 105.08W
04/27/2005 0.1 INCH BOULDER CO TRAINED SPOTTER
&&
BENTONWinter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 28, 7:00 AM MST to April 29, 7:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 28, 7:00 AM MST to April 29, 7:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Storm, Grand & Summit Counties Below 9000 Feet
- When
- April 28, 7:00 AM MST to April 29, 9:00 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Winter Storm, Larimer County Below 6000 Feet / Nw Weld County
- When
- April 28, 7:00 AM MST to April 29, 7:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 28 to 30, 2005$4.1 million · 17 events
- Lightning Strike in California, April 28, 2005$425,000 · 1 event
- Hail and Heavy Rain in California, April 28, 2005$250,000 · 0.75 in hail · 4 events
- Damaging Wind in California, April 28, 2005$45,000 · 60 kt wind · 1 event
- Strong Wind in New York, April 28, 20052 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 20058 events
- Frost and Freeze in Kansas, April 28 to 29, 20054 events
- Hail in Oklahoma, April 28, 20051 in hail · 4 events
- Flooding in Maine, April 28 to 30, 20054 events
- Lightning Strike and Heavy Rain in California, April 28, 20054 events
- Hail in California, April 28, 20051.25 in hail · 4 events
- Heavy Rain in California, April 28, 20054 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445510, 5445511, 5445512, 5445513.